Texas, 2023

Drought in Texas, August 24 to 31, 2023

August 24 to 31, 2023 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) to Extreme (D3) drought conditions developed across portions of East Texas during the last week of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions developed across portions of East Texas during the last week of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 12:00 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 24, 12:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
100 AM CDT Thu Aug 24 2023

...New AVIATION...

.UPDATE...
Issued at 1029 PM CDT Wed Aug 23 2023

No update is needed to the afternoon forecast package at this
time.

/44/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 254 PM CDT Wed Aug 23 2023

Satellite imagery is showing widespread fair weather cumulus
clouds this afternoon. Meanwhile, surface observations are showing
temperatures well into the 100s this afternoon. Looking aloft,
high pressure remains in place across the central CONUS this
afternoon and will continue this way into Thursday. This will keep
temperatures well above seasonable normals through Thursday night.
Because of this, we have kept the Excessive Heat Warning in place
through Thursday evening with the high potential of it continuing
into the weekend.

There is a chance for some isolated convection across our far
southern zones during the afternoon hours Thursday. Models are in
some slight disagreement about the location of said storms, so
will just maintain some low-end PoPs for the southern portions of
our area. Otherwise, heat continues with not much relief during
the overnight hours. /33/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 254 PM CDT Wed Aug 23 2023

The dominant upper level ridge will gradually retrograde from the
Southern Plains into the Southern Rockies by early next week. The
oppressive heat will persist into the weekend before we finally see
some relief. As the ridge moves westward, this will allow for a
series of weak upper level disturbances to move southwest across the
area around the ridge. This may help to initiate some isolated to
scattered diurnally-driven showers and thunderstorms Friday through
Sunday. Rain chances should continue to increase as the center of
the ridge moves farther away.

Northwesterly flow aloft will become better established over the
region by Monday. An upper trough axis moving southeast across the
Plains and into Mississippi River Valley should help to push a cold
front into the area during the day Monday. Scattered convection
should develop along the frontal boundary Monday. Rain chances will
persist into the overnight hours and will be focuses across our most
drought-stricken areas along and south of Interstate 20 by Tuesday
afternoon. The increased rain chances and cloud cover, along with
some cooler air behind the front, should finally bring temperatures
back below the century mark in most locations by Tuesday. Despite
the improved rain chances, total rainfall amounts over the next 7
days will likely be less than inch, which is certainly not drought
busting. Thus, even though temperatures will be cooler than our
current oppressive heat, daytime highs will still be near or above
normal.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1253 AM CDT Thu Aug 24 2023

For the 24/06Z TAFsV FR conditions will continue throughout the
course of this forecast period. SKC will prevail with only a few
high clouds prevailing during the afternoon. Winds will become
fairly light overnight at speeds of less than 5 kts, attaining
sustained speeds of 5 to 10 kts during the daytime hours with
isolated gusts of up to 10 kts possible, and somewhat variable
direction, the westerly regime becoming northerly early in the day
and transitioning to northeasterly late in the period.

/26/

&&

.FIRE WEATHER...
Issued at 254 PM CDT Wed Aug 23 2023

Daytime high temperatures should be near today's values or a couple
of degrees warmer, which should result in a further decrease in
minimum relative humidity values. Per coordination with fire weather
partners, minimum RH values of 30 percent are currently a key
threshold. Therefore, with all other conditions remaining relative
steady, the Red Flag Warning was extended into Thursday evening.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 106  81 105  79 /  10  10  30  10
MLU 106  79 104  76 /  10  10  30  10
DEQ 101  75 102  73 /  10   0  20   0
TXK 103  78 103  78 /   0   0  20  10
ELD 100  77  99  76 /  10   0  20   0
TYR 108  81 107  80 /  10  10  30  10
GGG 107  80 105  77 /  10  10  30  10
LFK 109  79 106  76 /  20  20  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ050-
     051-059>061-070>073.

LA...Excessive Heat Warning until 9 PM CDT this evening for
     LAZ001>006-010>014-017>022.

     Red Flag Warning until 8 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Excessive Heat Warning until 9 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 9 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-149>153-165>167.

     Red Flag Warning until 8 PM CDT this evening for TXZ136>138-
     149>153-165>167.

&&

SHORT TERM...44
LONG TERM....13
AVIATION...26
Hazardous weather outlook, Aug 23, 1:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
256 PM CDT Wed Aug 23 2023

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-241100-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
256 PM CDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM CDT THURSDAY...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The combination of very hot temperatures and critically to extremely
dry conditions will result in dangerous fire weather conditions this
afternoon and into this evening. Therefore, a Red Flag Warning is in
effect.

Extremely hot temperatures, with daytime highs well into the triple
digits, will combine with the humidity to result in heat indices of
110 degrees or greater today. Therefore, an Excessive Heat Warning
remains in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of very hot temperatures and critically to extremely
dry conditions will result in dangerous fire weather conditions this
afternoon and into this evening. Therefore, a Red Flag Warning will
be in effect through Thursday evening.

Excessive heat hazards and elevated fire danger risks will continue
throughout this week as triple-digit temperatures show no signs of
relenting. Increasingly dry fuel conditions will maintain a risk of
wildfires across the region. Heat indices of 110 degrees or greater
are expected through at least Thursday. Therefore, an Excessive Heat
Warning remains in effect through Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-241100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-
256 PM CDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM CDT THURSDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Very hot temperatures well into the upper 90s and low triple digits
will combine with daytime humidity to result in heat indices of 110
degrees or greater. Therefore, an Excessive Heat Warning remains in
effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive heat hazards and elevated fire danger risks will continue
throughout this week as triple-digit temperatures show no signs of
relenting. Increasingly dry fuel conditions will maintain a risk of
wildfires across the region. Heat indices of 110 degrees or greater
are expected through at least Thursday. Therefore, an Excessive Heat
Warning remains in effect through Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cherokee

When
August 24, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Rusk

When
August 24, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136875, 1136876.